Are you taking too much Tylenol? Tips on how to use acetaminophen (Tylenol) and other over-the-counter medications safely.

By Dr. Yvette Lu.

Recently Health Canada issued new guidelines for manufacturers of medications containing acetaminophen, a common medication used for pain relief and the control of fevers. Acetaminophen (Tylenol) is a leading cause of liver failure in Canada. Liver failure, in serious cases, can require a liver transplant or even lead to death.

Check out my five minute chat on Roundhouse Radio on acetaminophen and the use of other over-the-counter pain medications, or read my detailed notes below.

Make sure you’re taking Tylenol and these other pain medications correctly.

Roundhouse Radio: Dr Yvette Lu on acetaminophen use

 

***

Q&A on acetaminophen use:

1. Is Acetominphen is still safe to use?

  • Acetaminophen (Tylenol) is a widely used drug for pain control and relief of fevers
  • It is safe if used properly

2. What are the new labelling guidelines for?

  • Health Canada has recommended new labelling guidelines because acetaminophen is the most common cause of liver injury in Canada
  • Liver injury occurs¬†when a person takes too much acetaminophen
  • This causes toxic byproducts to be produced, which¬†damages cells
  • People can inadvertently ingest too much acetaminophen when they don’t follow the dosing guidelines on the bottle (Eg. take too many or take them too frequently) or when they are taking multiple medications that have acetaminophen and don’t realize it
  • Acetaminophen is found in over 700 over the counter products including combination cough and cold medications and night time medications

3. How much acetaminophen is safe?

  • Adults should follow the directions on the bottle, maximum 1000mg per dose, every 4-6 hours, no more than 4000mg per day
  • Children should be dosed by age and weight
  • People at higher risk include people with liver disease, people who drink 3 or more alcoholic drinks per day, people who take acetaminophen long term (3200mg per day maximum for long term use, 2400mg per day maximum for people with liver injury)

4. What are the signs and symptoms of acetaminophen overdose?

  • Aceteminophen is the most common cause of liver injury in Canada
  • Overdose symptoms can range from vomiting, to abdominal pain, to jaundice, to liver failure and death
  • Symptoms may not start for 24-72 hours so if you’ve taken too much acetaminophen, you should go to the hospital even if you don’t feel any symptoms yet

5. What can I do to stay safe?

  • All drugs have risks and benefits and should be taken with caution
  • Be aware of how many pills you can take with each dose and how often
  • Be careful about how many pills you take, write down how much medication you’ve taken and what time you’ve taken them
  • Read labels and avoid using multiple products with acetaminophen at once
  • If you use multiple medications, check with pharmacist or doctor first so you know what the safe limit is for the number of pills you can take per dose and per day
  • Don’t take acetaminophen long term without medical supervision
  • If you are high risk for liver injury, talk to your doctor before taking acetaminophen
  • If you need acetaminophen for more than a week, see your doctor because the underlying problem needs to be diagnosed and treated

 

Additional links:

Health Canada website: acetaminophen